Ohio, 2023

Hail in Ohio, April 21, 2023

April 21, 2023 · NWS ILN · 4 events in 3 counties and zones

Scattered showers and thunderstorms moved through the Ohio Valley in association with a cold front. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms moved through the Ohio Valley in association with a cold front. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 21, 2:02 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 21, 2:02 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
302 PM EDT Fri Apr 21 2023

.SYNOPSIS...
A cold front will push southeast of the area tonight bringing
widespread rainfall overnight. Cooler air moves in from the west for
the weekend and the start of the workweek.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A SW-NE oriented cold front is slowly progressing southeast through
the area early this afternoon. As of 2PM, the front remains along
and northwest of I-71. Most of the precipitation associated with the
front is in the cool sector to the west where temperatures are in
the 50s. Conditions southeast of I-71 are much different. Visible
satellite and surface observations show partly cloudy skies
persisting with temperatures well into the 70s on southerly flow.
There are some hints of instability starting to form as radar
reflectivity in Kentucky shows showers forming in the warm sector.

A marginal risk for severe weather remains in areas southeast of I-
71, especially the Scioto River Valley, this afternoon since meso-a
continues to suggest a brief period of marginal instability (MLCAPE
500 J/kg) may overlap strong shear (40 knots effective bulk shear)
in the warm sector east of the front where showers are forming.
Strong straight line winds would likely be the main threat
associated with thunderstorms if the severe threat materializes
given the speed shear in place and inverted V sounding. The brief
potential for severe weather ends this evening when instability
diminishes and saturation occurs.

More widespread showers and a few non-severe thunderstorms are
expected overnight when a weak low ripples along the front in
southern Ohio. Some areas along and southeast of I-71 may receive
over half an inch of rain tonight. Winds shift to the north
overnight as the low pulls the front through. Cooler air works in
behind the front by sunrise.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A low pressure system continues to pull northeast of the Ohio Valley
on Saturday. Much cooler air works in behind the low on westerly
flow. Some showers are possible throughout the day due to low level
instability developing with surface heating. Forecast highs range
from the middle 50s to lower 60s under mostly cloudy skies.

Cool, westerly flow persists Saturday night thanks to the broad area
of low pressure remaining northeast of the area. Cloud cover should
diminish somewhat overnight with diurnal instability fading off, but
some clouds remain with upper troughing in place. Forecast lows drop
into the middle 30s areawide. Frost potential appears to remain
fairly low overnight despite temperatures in the middle 30s due to
the winds remaining elevated and some cloud cover persisting.
Isolated patches of frost only appear likely in very sheltered or
isolated areas.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Models suggest a period of below normal temperatures, allowing
relatively stable conditions and a lack of severe weather.

A few showers may linger behind a cold front on Sunday. Dry weather
can be expected Monday and Tuesday under high pressure. Low chance
for showers returns Wednesday under a weak disturbance embedded in a
westerly flow aloft. A better chance for showers exists for Thursday
and Friday as additional energy and moisture rounds the base of a
deepening upper trough.

Colder than normal temperatures are forecast through the period.
Highs in the upper 40s to mid 50s on Sunday will increase through
the 50s on Monday before reaching the 60s in most instances Tuesday
through Friday. Lows in the 30s Sunday night and Monday night point
to frost.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR ceilings are likely to drop to MVFR or IFR this afternoon as a
cold front stalls in the area. Radar observations confirm showers
are occurring along the front and could lead to MVFR visibility
dropouts through the afternoon/evening. Thunder chances will likely
be confined to KILN, KCMH, and KLCK were instability is best this
afternoon/evening. MVFR, and possibly IFR, ceilings persist into the
overnight when a weak low moves across the area along with
widespread showers and a few thunderstorms. Showers reduce in
coverage after 1200z, but MVFR/IFR ceilings may persist into
Saturday morning before scattering to VFR Saturday afternoon.

Southwesterly winds shift to the northwest behind the cold front
this afternoon and evening. Winds may shift to northerly for a
period overnight when a low passes nearby. Winds become westerly
after 1200z. Wind speeds should remain around 10-15 knots.

OUTLOOK...MVFR ceilings will occur into Saturday. MVFR ceilings
possible on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Coniglio
AVIATION...Campbell
Hazardous weather outlook, Apr 21, 4:00 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Fri Apr 21 2023

INZ050-058-059-066-073>075-OHZ026-034-035-042>045-051>053-060>062-
070-220900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-Clark-
Preble-Montgomery-Greene-Butler-
500 AM EDT Fri Apr 21 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures in the lower to mid 30s will bring frost or freezing
conditions Sunday morning, Monday morning, and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ080-KYZ089>100-OHZ046-054>056-063>065-071>074-077>082-088-220900-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Madison-Franklin OH-
Licking-Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
500 AM EDT Fri Apr 21 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

A few thunderstorms may develop this afternoon. Any storms will be
capable of producing strong to severe wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures in the lower to mid 30s will bring frost or freezing
conditions Sunday morning, Monday morning, and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 21, 2:11 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
311 PM EDT Fri Apr 21 2023

OHZ061-062-070-071-211945-
Montgomery OH-Warren OH-Butler OH-Greene OH-
311 PM EDT Fri Apr 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN BUTLER,
WARREN, SOUTHWESTERN GREENE AND SOUTH CENTRAL MONTGOMERY COUNTIES
THROUGH 345 PM EDT...

At 310 PM EDT, a strong thunderstorm was located near Monroe, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Middletown, Mason, Lebanon, Springboro, Monroe, Franklin, Bellbrook,
Carlisle, South Middletown, West Chester, Waynesville, Morrow, Kings
Island, Olde West Chester, Four Bridges, Hunter, Wetherington, South
Lebanon, Maineville and Corwin.

This includes the following Interstates...
 I-71 in Ohio between mile markers 22 and 40.
 I-75 in Ohio between mile markers 21 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3930 8441 3954 8442 3965 8404 3934 8400
TIME...MOT...LOC 1910Z 238DEG 41KT 3943 8429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Apr 21, 2:38 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
338 PM EDT Fri Apr 21 2023

OHZ053-054-062-063-071-072-212015-
Warren OH-Fayette OH-Madison OH-Clinton OH-Clark OH-Greene OH-
338 PM EDT Fri Apr 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WARREN,
NORTHWESTERN FAYETTE, NORTHWESTERN CLINTON, SOUTHEASTERN CLARK,
GREENE AND SOUTHWESTERN MADISON COUNTIES THROUGH 415 PM EDT...

At 338 PM EDT, a strong thunderstorm was located near Xenia, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Springfield, Beavercreek, Fairborn, Xenia, Bellbrook, Yellow Springs,
Cedarville, Waynesville, Jamestown, South Charleston, Jeffersonville,
Wilberforce, Lisbon, New Jasper, Brighton, Harveysburg, Spring
Valley, Corwin, South Vienna and South Solon.

This includes the following Interstates...
 I-70 in Ohio between mile markers 66 and 69.
 I-71 in Ohio between mile markers 51 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3997 8355 3957 8357 3947 8412 3973 8410
TIME...MOT...LOC 1938Z 242DEG 36KT 3963 8395

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Apr 21, 2:45 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
345 PM EDT Fri Apr 21 2023

OHZ080-081-088-212015-
Highland OH-Scioto OH-Adams OH-
345 PM EDT Fri Apr 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN ADAMS,
SOUTHEASTERN HIGHLAND AND WESTERN SCIOTO COUNTIES THROUGH 415 PM
EDT...

At 345 PM EDT, a strong thunderstorm was located over West Union,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
West Union, Peebles, Rarden, Sinking Spring, Dunkinsville, Cedar
Mills, Smoky Corners, Serpent Mound, Locust Grove and State Route 348
at State Route 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3880 8365 3911 8343 3908 8338 3906 8338
      3905 8334 3897 8321 3896 8321 3896 8320
      3894 8317 3873 8354
TIME...MOT...LOC 1945Z 219DEG 32KT 3881 8354

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Apr 21, 2:58 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
358 PM EDT Fri Apr 21 2023

KYZ092-093-095>097-OHZ078-212030-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Grant KY-Clermont OH-
358 PM EDT Fri Apr 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON,
NORTHWESTERN BRACKEN, CAMPBELL, GRANT, CENTRAL PENDLETON AND SOUTH
CENTRAL CLERMONT COUNTIES THROUGH 430 PM EDT...

At 358 PM EDT, a strong thunderstorm was located over Dry Ridge,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Independence, Alexandria, Taylor Mill, Williamstown, Claryville,
Crittenden, Dry Ridge, Butler, Cold Spring, Ryland Heights,
Crestview, Mentor, Moscow, Neville, California, Mount Auburn,
Stewartsville, Visalia, Atwood and Grants Lick.

This includes I-75 in Kentucky between mile markers 148 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3865 8477 3880 8463 3880 8461 3883 8461
      3904 8442 3882 8414 3852 8461
TIME...MOT...LOC 1958Z 221DEG 41KT 3868 8459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

AR
Special weather statement, Apr 21, 3:07 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
407 PM EDT Fri Apr 21 2023

KYZ094>099-212030-
Pendleton KY-Robertson KY-Owen KY-Mason KY-Bracken KY-Grant KY-
407 PM EDT Fri Apr 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL MASON,
ROBERTSON, BRACKEN, SOUTHEASTERN GRANT, EAST CENTRAL OWEN AND
SOUTHERN PENDLETON COUNTIES THROUGH 430 PM EDT...

At 407 PM EDT, a strong thunderstorm was located 9 miles south of
Williamstown, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Falmouth, Augusta, Brooksville, Morgan, Mount Olivet, Corinth,
Germantown, Browning Corner, Willow Grove, Bradford, Stonewall,
Powersville, Camp Northward, New Columbus, Johnsville, Chatham,
Hittville, US Route 62 at State Route 875, Abigail and Woolcutt.

This includes I-75 in Kentucky between mile markers 144 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3854 8466 3880 8419 3877 8407 3878 8402
      3862 8390 3847 8411 3849 8417 3850 8416
      3850 8418 3856 8416 3855 8421 3858 8421
      3856 8441 3853 8445 3854 8447 3851 8449
      3849 8456 3842 8464
TIME...MOT...LOC 2007Z 239DEG 49KT 3850 8454

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Campbell
Special weather statement, Apr 21, 3:12 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
412 PM EDT Fri Apr 21 2023

OHZ045-052>055-212045-
Champaign OH-Madison OH-Franklin OH-Union OH-Clark OH-
412 PM EDT Fri Apr 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
CHAMPAIGN COUNTY IN WEST CENTRAL OHIO, NORTHWESTERN FRANKLIN COUNTY
IN CENTRAL OHIO, EASTERN CLARK COUNTY IN WEST CENTRAL OHIO, NORTHERN
MADISON AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO THROUGH 445
PM EDT...

At 411 PM EDT, a strong thunderstorm was located near Choctaw Lake,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Columbus, Springfield, Dublin, Upper Arlington, Hilliard, Marysville,
London, Jefferson, Plain City, West Jefferson, South Charleston,
Choctaw Lake, New California, Lake Darby, Harmony, Lisbon, Brighton,
Lafayette, South Vienna and Catawba.

This includes I-70 in Ohio between mile markers 60 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4018 8317 4014 8317 4014 8314 4002 8303
      3977 8363 3995 8375 4024 8322
TIME...MOT...LOC 2011Z 234DEG 38KT 3990 8356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

AR

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Clark

When
April 21, 3:12 PM EST to 3:14 PM EST
Where
Clark County, 0.87 mi NW of South Charleston
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -83.640

Hail, Union

When
April 21, 3:35 PM EST to 3:37 PM EST
Where
Union County, 0.87 mi SE of Plain City
Measured
1 in hail
Reported by
Public
Coordinates
40.110, -83.270

Hail, Delaware

When
April 21, 3:48 PM EST to 3:50 PM EST
Where
Delaware County, 0.69 mi S of Rathbone
Measured
1 in hail
Reported by
Public
Coordinates
40.190, -83.150

Hail, Delaware

When
April 21, 3:54 PM EST to 3:56 PM EST
Where
Delaware County, 1.48 mi NNE of Powell
Measured
0.75 in hail
Reported by
Public
Coordinates
40.190, -83.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084724, 1084725, 1084726, 1084727.